I'm a professional and
|3 people have tried Traditional Chinese Herbal Medicine||1 person has prescribed Traditional Chinese Herbal Medicine|
There are several serious safety concerns with the use of TCHM.
One concern involves the use of multiple herbs typical in this approach. In general, conventional medicine makes a point of using as few medications as possible (in theory, at least) because the greater the number of medications, the greater the risk of harm. (Also, when medications are used together and harm does result, it’s hard to know which drug was at fault.) From this perspective, formulas consisting of 5, 10, or 30 herbs are quite worrisome.
Interestingly, such combinations are actually designed for the purpose of reducingrisks. According to TCHM theory, the various herbs in a formula balance and moderate each other. Unfortunately, this theory has never been put to the test, and there are reasons not to trust it. Simply put, it is very difficult to get an accurate picture of the risks of a treatment if you don’t keep systematic records of adverse effects, and the ancient Chinese government had no such system in place. In any case, the individualized nature of treatment would make it almost impossible to track harm. Herbalists would be expected to notice immediate, dramatic reactions to herbal formulas, and one can assume with some confidence that treatments used for thousands of years are at least unlikely to cause such problems in very many people who take them. However, certain types of harm could be expected to easily elude the detection of traditional herbalists. These include safety problems that are delayed, occur relatively rarely, or are difficult to detect without scientific instruments. How would a traditional herbalist ever know, for example, if a treatment caused liver failure in one out of 100,000 people who used it, especially if such failure took 2 or more years to develop? If such a death did occur in the herbalist’s patient population, it would probably be attributed to hepatitis or some other common cause.
These factors may explain why Chinese herbal medicine traditionally uses treatments that are now recognized as potentially dangerous, such as mercury, arsenic, lead, licorice, coltsfoot, and Aristolochia.
Mercury, arsenic, and lead accumulate slowly in the body, and for many years their harm can only be detected by lab tests. Licorice (used in many herb formulas to “harmonize” the ingredients) can raise blood pressure and disturb blood chemistry. 1 These effects were presumably undetectable to traditional practitioners unless they became quite severe. The herb Aristolochia can cause severe kidney damage and kidney cancer, but only rarely. Modern medical surveillance has uncovered quite a few such cases, 2 but traditional herbology considered the herb worth using. Aristolochia contains aristolochic acid, a substance shown in animal studies to damage the kidney when taken in high enough doses. Chinese herbal products generally list Aristolochia on the label when it is present, but in some cases, Aristolochia was apparently added accidentally—it is similar in appearance to a much safer herb.
Coltsfoot ( Tussilago farfara), used in Chinese cough syrups and other formulations, contains pyrrolizidine alkaloids, substances that can over time damage the liver. This also does not appear to have been noticed by traditional herbalists. Under modern conditions of medical surveillance, many incidents have been reported in which use of Chinese herbs appears to have various forms of liver injury, including acute hepatitis, chronic hepatitis, hepatic fibrosis, and acute liver failure. 3 Ancient herbal practitioners might not have been able to distinguish these herb-induced illnesses from the effects of infectious hepatitis, a widely prevalent condition, and thereby failed to make the connection; even today, in fact, it appears that many cases of liver failure attributed to hepatitis have in fact been caused by the Chinese herbs used to treat hepatitis! 4 Other reported complications of Chinese herbal treatments include movement disorders and ovarian failure. 5 Another set of potential problems arises from the fact that Chinese herbal medicine does not restrict itself to plant products with subtle effects. Many traditional Chinese herbal remedies are, simply put, poisons. When taken in proper doses, they may be safe for use, but dosage miscalculation or use in a particularly susceptible person may lead to serious consequences, including death. For example, in Hong Kong, poisoning caused by the herb aconite (used in numerous Chinese herbal formulas) was sufficiently widespread that public health authorities felt it necessary to launch an information campaign to combat the problem. 6 Besides toxicity caused by Chinese herbs, other problems have been caused by adulteration of herbal products with unlisted ingredients. 7 For example, the Chinese herbal formula PC-SPES, used for prostate cancer, turned out to contain three pharmaceutical drugs—diethylstilbestrol (DES), warfarin (Coumadin), and indomethacin. This appears to have been an intentional adulteration designed somewhat along the lines of a traditional Chinese formula, with one pharmaceutical adulterant that treated prostate cancer balanced by two others to offset the side effects of the first. Unfortunately, the combination is dangerous and has caused at least one case of severe bleeding. 8 In another episode, 8 out of 11 Chinese herbal creams sold in the United Kingdom for the treatment of eczema were found to contain strong pharmaceutical steroids. 9 Other studies have also found steroids in eczema preparations. 10 In addition, Chinese herbal weight loss aids have also been found to contain an unlisted chemical related to the appetite suppressant drug fenfluramine (of fen-phen fame). 11 Herbal products approved by the Japanese government have undergone meaningful safety testing and are very unlikely to contain known toxins or unlisted drugs. However, this does not mean they are completely safe. For example, several case reports suggest that therapy for chronic hepatitis combining an approved herbal formula with the standard drug interferon can cause severe inflammation of the lungs. 12 13 14 15 The herbal formulas Takeda Kampo Ichoyaku K-matsu, Taisho Kampo Ichoyaku, and Kanebo Kampo Ichoyaku Hused, all used to treat upset stomach, might reduce the effectiveness of the Parkinson's disease medication levodopa . 16
The bottom line:TCHM is a potentially dangerous form of treatment that should only be used under the supervision of a physician.
- Sigurjónsdóttir HA, Franzson L, Manhem K, Ragnarsson J, Sigurdsson G, Wallerstedt S. Liquorice-induced rise in blood pressure: a linear dose-response relationship. J Hum Hypertens. 15(8):549-52.
- Misidentified Herb Causes Serious Problems for Users of Imported Chinese Herbal Medicine. Kampo Today [serial online]. 1998;3. Available at: http://www.tsumura.co.jp/english/. Accessed November 20, 2002.
- Verucchi G, Calza L, Attard L, Chiodo F. Acute hepatitis induced by traditional Chinese herbs used in the treatment of psoriasis. J Gastroenterol Hepatol. 17(12):1342-3.
- Yuen MF, Tam S, Fung J, Wong DK, Wong BC, Lai CL. Traditional Chinese medicine causing hepatotoxicity in patients with chronic hepatitis B infection: a 1-year prospective study. Aliment Pharmacol Ther. 24(8):1179-86.
- Wang XP, Yang RM. Movement disorders possibly induced by traditional chinese herbs. Eur Neurol. 50(3):153-9.
- Chan TY. Incidence of herb-induced aconitine poisoning in Hong Kong: impact of publicity measures to promote awareness among the herbalists and the public. Drug Saf. 2002;25:823-828.
- E Ernst. Adulteration of Chinese herbal medicines with synthetic drugs: a systematic review. J Intern Med. 2002;252:107-113.
- Weinrobe MC, Montgomery B. Acquired bleeding diathesis in a patient taking PC-SPES. N Engl J Med. 345(16):1213-4.
- Keane FM, Munn SE, du Vivier AWP, et al. Analysis of Chinese herbal creams prescribed for dermatological conditions. BMJ. 1999;318:563-564.
- Ramsay HM, Goddard W, Gill S, Moss C. Herbal creams used for atopic eczema in Birmingham, UK illegally contain potent corticosteroids. Arch Dis Child. 88(12):1056-7.
- Adachi M, Saito H, Kobayashi H, et al. Hepatic injury in 12 patients taking the herbal weight loss aids Chaso or Onshido. Ann Intern Med. 2003;139:488-492.
- Nakagawa A, Yamaguchi I, Takao T, et al. Five cases of drug-induced pneumonitis due to sho-saiko-to or interferon alpha or both. Nippon Kyobu Shikkan Gakkai Zasshi. 1995;33:1361-1366.
- Ishizaki T, Sasaki F, Ameshima S, Shiozaki K, Takahashi H, Abe Y, Ito S, Kuriyama M, Nakai T, Kitagawa M. Pneumonitis during interferon and/or herbal drug therapy in patients with chronic active hepatitis. Eur Respir J. 9(12):2691-6.
- Sugiyama H, Nagai M, Kotajima F, Yoshizawa A, Kamimura M, Horiuchi T, Kudo K, Kabe J, Hayashi S, Umeda N. [A case of interstitial pneumonia with chronic hepatitis C following interferon-alfa and sho-saiko-to therapy] Arerugi. 44(7):711-4.
- Sato A, Toyoshima M, Kondo A, et al. Pneumonitis induced by the herbal medicine Sho-saiko-to in Japan. Nippon Kyobu Shikkan Gakkai Zasshi. 1997;35:391-395.
- Sunagane N, Aikawa M, Ohta T, Uruno T. [Possibility of interactions between prescription drugs and OTC drugs (2nd report)--interaction between levodopa preparation and OTC Kampo medicines for upset stomach] Yakugaku Zasshi. 126(11):1191-6.